How antidepressant meds cause side effects

Sexual side effects are often linked to antidepressant medications, but research has shown that some types of the meds cause greater problems than others. 

These include: Paxil, Paxil CR, Prozac, and Zoloft, which are most commonly used. However, bear in mind that any antidepressant has the potential to cause sexual side effects. Most prescribed antidepressants are part of a drug group known as selective serotonin reuptake inhibitors – or SSRIs.

The SSRIs raise levels of serotonin in the body, resulting in a person being much calmer and less anxious. However, that same sense of calm has the potential to lower the libido, by preventing the sex hormones that cause our bodies to respond to sex, from sending the message to the brain. In this manner your sex drive does not work as it should be working.

Sexual side effects affect both men and women

Every person will react differently to the side effects of antidepressant meds. In addition to decreased libido, both men and women may experience weight gain, nausea, dizziness and low energy levels. These extra potential side effects may make the idea of sexual intercourse even less appealing.

Women taking antidepressants related the SSRIs which raise the levels of serotonin in the body, may experience delayed lubrication, as well as difficulties with orgasms. In some cases, women have reported discomfort during sex, as well as a general lack of sexual desire.

Men taking one of the SSRIs antidepressant-related meds may suffer decreased sexual desire and have difficulty getting an erection, and some have reported an inability to climax. Studies have also indicated that some antidepressant drugs, for example Celexa, can cause a man’s sperm count to drop to almost zero.

Managing sexual side effects:

  • Antidepressants can affect your libido at any dosage. But experts agree that the higher the dosage, the higher the risk of sexual side effects. Never adjust the dosage with consulting your doctor, and never stop taking your medication without talking to the doctor.
  • If you are on a once-a-day dosage, plan to take your dose after the time of the day you would usually have sex. You will find that after a few hours the effects of the meds reduce and may become less of a hassle if you adjust the timing.
  • If timing and a lower dosage do not work for you, ask the doctor to change your meds to a different type of antidepressant which may not have a high risk of sexual side effects.
  • Erectile dysfunction medications can also help a man maintain an erection.

Sometimes the side effects of medications do go away, but it can take weeks or months before your body may adjust. There are some people who find the sexual side effects of antidepressants very painful and upsetting. Going off your medication will not be a good idea. The symptoms of depression and anxiety may return worse than they were before. Talk to your partner, and work out a way forward that will help both of you.

We can help.

If your libido is taking a beating from antidepressants, we can help! Herbal Remedies International have taken some potent herbal ingredients and developed excellent formulas to combat issues of low libido. Our products are safe to take and do not need a doctor’s script. Visit us at www.herbalremedies.co.za  to view our great range of products and the numerous issues we cover.
We are here to help you!

September 26, 2022 — Colin Katz